Thunderstorm Wind, Traverse
- When
- June 24, 10:09 PM CST
- Where
- Traverse County, 4.21 mi SW of Wheaton Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 45.730, -96.600
A personal weather station measured the wind.
A broken line of strong to severe thunderstorms developed across northeastern South Dakota during the late evening in association with an area of low pressure and cold front in a hot and muggy environment, and then moved east into west central Minnesota. These storms produced a measured wind gust of 67 mph seven miles southwest of Wheaton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broken line of strong to severe thunderstorms developed across northeastern South Dakota during the late evening in association with an area of low pressure and cold front in a hot and muggy environment, and then moved east into west central Minnesota. These storms produced a measured wind gust of 67 mph seven miles southwest of Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 8:41 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 941 PM CDT Fri Jun 24 2022 .UPDATE... Issued at 939 PM CDT Fri Jun 24 2022 Storms continue across much of the western half of the CWA, but appear to beginning to lose strength as time goes on. No major changes made to the forecast at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 256 PM CDT Fri Jun 24 2022 The SPC has most of the CWA in an enhanced risk of severe storms. Showers and thunderstorms are likely this evening moving west to east as a surface trough moves off the Rockies to combine with a cold front. Confidence is low on exactly when and where storms will form as high resolution models struggle with initiation timing. However, the HRRR seems to be in line with current radar trends. Bulk shear values are relatively unimpressive early at around 30kts, but after the front moves through they ramp up to around 50kts. MUCAPE values range from 3000 to 5000 J/kg in eastern counties which is also the area of higher moisture. CIN values are between -50 and -150 J/kg. This could hinder, but not prevent, convective formation. However, this cap will continue to erode as the front moves east. The focus will be western portions of the CWA where the cap is less and the cold front intersecting with the surface trough from the Rockies will provide lift. All threats are possible with these storms. Saturday is expected to be significantly cooler than the last few days as a result of decreasing heights with the trough moving in. Temperatures at 850 mb decrease from 22C to between 8 and 10C. These temperatures will mix down to the surface as CAA generates some gusts between 35 and 45 mph in central and western SD. Corson and Dewey counties may need a Wind Advisory. .LONG TERM...(Sunday through Friday) Issued at 256 PM CDT Fri Jun 24 2022 The long term period will feature a state of flux in the upper- levels, which will translate to a variety of weather conditions at the surface. Initially, at 12z on Sunday, a strong, stacked low/upper low pressure system will be across the southern Hudson Bay in Canada. With strong high pressure simultaneously across the Northern Rockies, a relatively tight pressure gradient will be in place across the High Plains, leading to breezy northwest winds. While the low shifts further east through the day, bringing stronger winds aloft along with it, daytime heating and mixing should lead to continued breezy conditions through the day, especially across the eastern CWA. Sunday's airmass will remain relatively cool and dry, under the influence of that northerly flow, with high temperatures generally in the mid to upper 70s and dewpoints in the mid to upper 40s. Northwest upper-level flow remains in place through Tuesday, but southerly return-flow will have developed, leading to increased warmth (especially across central SD) and a gradual increase in humidity. Shortwave energy brings the best chance for precipitation across North Dakota and northern Minnesota Monday night, but this cannot be ruled out across the northeastern CWA as well. An upper- level ridge builds in temporarily Tuesday night into Wednesday, which would translate into the warmest day of the week with highs in the 90s (though there is also more spread in potential outcomes among the models on this day than any other - the majority of ECMWF ensemble members position the upper-ridge further west - so confidence is low on details). Showers and thunderstorms are possible Wednesday evening and night, as shortwave energy quickly flattens the ridge. Models are in better agreement then about developing generally westerly flow aloft to end the week, with slightly cooler temperatures and occasional additional chances for showers and thunderstorms whenever forcing works through the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 636 PM CDT Fri Jun 24 2022 Terminals KABR,KATY,KPIR,KMBG A cold front crossing the region this evening will bring showers and thunderstorms to all terminals. The thunderstorms will bring MVFR and possible IFR conditions. Winds will become breezy from the northwest behind the passage of the cold front. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KK LONG TERM...Lueck AVIATION...SD
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Fri Jun 24 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Fri Jun 24 2022 /232 AM MDT Fri Jun 24 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Widespread showers and thunderstorms likely this afternoon and evening along a cold front that will push across the area from west to east. Some of these storms could be strong to severe with the main threats being strong to damaging wind gusts, large hail, and the possibility of isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 WNW RICHMOND LAKE REC 45.55N 98.63W
06/24/2022 M65 MPH BROWN SD NWS EMPLOYEE
&&
TMTSpecial Weather Statement
National Weather Service Aberdeen SD
917 PM CDT Fri Jun 24 2022
SDZ006-007-250245-
Marshall SD-Brown SD-
917 PM CDT Fri Jun 24 2022
...Strong thunderstorm outflow will impact portions of western
Marshall and northeastern Brown Counties through 945 PM CDT...
At 916 PM CDT, trained weather spotters reported a strong
thunderstorm 17 miles west of Hecla, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Amherst around 925 PM CDT.
Britton and Kidder around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern South Dakota.
&&
LAT...LON 4565 9766 4556 9818 4574 9853 4594 9834
4593 9765
TIME...MOT...LOC 0216Z 270DEG 54KT 4583 9811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LueckSpecial Weather Statement
National Weather Service Aberdeen SD
924 PM CDT Fri Jun 24 2022
SDZ004-250315-
Campbell SD-
924 PM CDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of eastern Campbell
County through 1015 PM CDT...
At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mound City, or 12 miles north of Selby, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central South Dakota.
&&
LAT...LON 4594 9972 4588 9972 4560 9995 4563 10014
4594 9998
TIME...MOT...LOC 0224Z 213DEG 25KT 4568 9998
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LueckPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 W RICHMOND LAKE REC A 45.54N 98.64W
06/24/2022 M66 MPH BROWN SD MESONET
MESONET STATION EW9368 ABERDEEN 9 NW.
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 9 NE IPSWICH 45.54N 98.90W
06/24/2022 M59 MPH EDMUNDS SD MESONET
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1055 PM CDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST 4 NNW VICTOR 45.92N 96.85W
06/24/2022 M60 MPH ROBERTS SD MESONET
MESONET STATION 58 VICTOR (SDDOT).
&&
TMTThe Aberdeen radar (KABR), 144 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
A personal weather station measured the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033429.